Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 4, 2018, 6:07 AM CDT for Clark County, Scotland County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 6:07 AM CDT (11:07 UTC)
- Expired
- May 4, 2018, 6:30 AM CDT
- In force
- 23 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 162 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 6:11 AM CDT | HAIL 1 | 2 Wsw Prospect Grove, MO | FEW QUARTERS, LOT OF SMALLER HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
709
WUUS53 KDVN 041107
SVRDVN
MOC045-199-041130-
/O.NEW.KDVN.SV.W.0016.180504T1107Z-180504T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
607 AM CDT FRI MAY 4 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Scotland County in northeastern Missouri...
Northwestern Clark County in northeastern Missouri...
* Until 630 AM CDT
* At 606 AM CDT, a severe thunderstorm was located near Memphis,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kahoka, Luray, Granger, Arbela, Brock, Anson, Prospect Grove,
Chambersburg, Ashton, Azen, Heath Memorial Conservation Area and
Medill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4059 9217 4061 9173 4059 9171 4060 9171
4042 9169 4042 9213
TIME...MOT...LOC 1106Z 270DEG 44KT 4050 9208
HAIL...1.00IN
WIND...60MPH
$$
SHEETS2 follow-up statements
303
WWUS53 KDVN 041119
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
619 AM CDT FRI MAY 4 2018
MOC199-041129-
/O.CAN.KDVN.SV.W.0016.000000T0000Z-180504T1130Z/
Scotland MO-
619 AM CDT FRI MAY 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTLAND COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4060 9194 4061 9173 4059 9171 4060 9171
4042 9169 4045 9194
TIME...MOT...LOC 1119Z 270DEG 44KT 4050 9186
$$
MOC045-041130-
/O.CON.KDVN.SV.W.0016.000000T0000Z-180504T1130Z/
Clark MO-
619 AM CDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHWESTERN CLARK COUNTY...
At 619 AM CDT, a severe thunderstorm was located near Luray, or 9
miles northwest of Kahoka, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kahoka, Luray, Anson, Chambersburg, Ashton, Heath Memorial
Conservation Area and Medill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4060 9194 4061 9173 4059 9171 4060 9171
4042 9169 4045 9194
TIME...MOT...LOC 1119Z 270DEG 44KT 4050 9186
HAIL...1.00IN
WIND...60MPH
$$
SHEETS733
WWUS53 KDVN 041134
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
634 AM CDT FRI MAY 4 2018
MOC045-041144-
/O.EXP.KDVN.SV.W.0016.000000T0000Z-180504T1130Z/
Clark MO-
634 AM CDT FRI MAY 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARK COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4060 9194 4061 9173 4059 9171 4060 9171
4042 9169 4045 9194
TIME...MOT...LOC 1134Z 270DEG 44KT 4050 9163
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:11 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 4, 3:11 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 311 AM CDT Fri May 4 2018 .SYNOPSIS... Issued at 310 AM CDT Fri May 4 2018 The line of strong thunderstorms that moved into eastern Iowa last evening has since dissipated, having moved into a more stable airmass over eastern IA and northwest Illinois. A remnant low level circulation with moderate showers had earlier mixed down much stronger winds aloft resulting in observed gusts in mid 40s to mid 50 mph range at Waterloo and Indepence between midnight and 2 am. This feature has since lifted northeast of the area. at 2 am, the main surface low was over southwest WI with a cold front trailing southeast through Vinton into northern MO. Ahead of the front, temperatures were in the 60s, while 50s were common behind the front with brisk north to northwest winds of 20 to 30 mph immediately behind the boundary. The upper level trough was still to our west, from southern MN across NW IA into central KS. Area radars showed a few light showers or sprinkles with this upper level feature over northwest IA. && .SHORT TERM...(Today and Tonight) ISSUED AT 310 AM CDT Fri May 4 2018 Temperatures are the primary challenge in the near term. The upper level trough will continue eastward, sweeping the surface cold front out of the forecast area this morning. Subsidence and a drier airmass follows, for a period of quiet weather to end the week. Will keep slight chances for showers going through early this morning with the passing upper level lift. These chances look to be mainly confined to the north before 9 am. Otherwise, skies will clear from west to east, exiting NW IL in the early afternoon, giving way to a mostly sunny, breezy afternoon. With little cold air behind the front, as evident by 00z/05 850 mb temperatures in the teens over the Dakotas, temperatures should warm nicely, but highs may be tempered some by the now moist and surface conditions and the rapid greening of vegetation. Have thus stayed close to guidance blend highs in the mid to upper 70s. Tonight, under mostly clear skies, temperatures should cool into the upper 40s to lower 50s. .LONG TERM...(Saturday through Thursday) ISSUED AT 310 AM CDT Fri May 4 2018 Saturday Assessment...high confidence High pressure will move into the Ohio Valley as a cold front approaches from the northern Plains. Temperatures will average above normal. Saturday night and Sunday Assessment...medium confidence An upper level disturbance and associated surface cold front will sweep through the area Saturday night and Sunday. There are some timing differences with the front but it appears that the frontal passage will occur late Saturday night into Sunday morning. Moisture availability is in question with the upper level disturbance. What moisture that is available should be enough to generate some rain showers with possibly a few thunderstorms. The model consensus has slight chance to chance pops Saturday night and Sunday. The best chances for any rain look to be late Saturday night and Sunday morning. Sunday night Assessment...high confidence All model solutions have high pressure building into the Midwest bringing dry and cool conditions to the area. Monday on... Monday through Tuesday Assessment...high confidence The global models show high pressure moving into the eastern Great Lakes keeping dry and pleasant conditions for the area. Attention then turns to the next storm system. Tuesday night through Thursday Assessment...medium confidence on rain occurring, low confidence on timing The global models bring another storm system through the Midwest in the Tuesday night through Thursday time period. There are differences on timing with the various model solutions which appear to be based on the strength of the high on the east coast. However, the models do suggest that the best chances for rain are centered around Wednesday and Wednesday evening. Right now the model consensus has slight chance to chance pops Tuesday night, chance to likely pops Wednesday, and chance pops Wednesday night. Thursday has slight chance to low chance pops for areas mainly along and east of the Mississippi. && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) ISSUED AT 1240 AM CDT Fri May 4 2018 Weakening showers and isolated thunderstorms will quickly exit the terminals by 2 am, followed by continued windy conditions following a cold frontal passage. There is low confidence in the extent and timing of MVFR level low clouds following this frontal passage into the early pre-dawn hours. VFR conditions are then expected Friday with initially gusty northwest winds diminishing to less than 10 kts by late afternoon. && .HYDROLOGY... Issued at 310 AM CDT Fri May 4 2018 Heavy rain of 1 to 2 inches with some locally 3+ inch amounts occurred overnight across northeast Iowa, southeast Minnesota, and into Wisconsin. This rainfall was much further north than previously forecast. As a result of this northward shift in the heavy rain, rainfall amounts were considerably lower in the Iowa and Cedar river basins. Some heavy rain did occur in the upper Wapsipinicon river basin. Mississippi river... River flood warnings continue for minor to moderate flooding from LD11 down through Burlington. The heavy rainfall that occurred will have some additive affect to the snow melt flood crest. However, it will take a day or two to account for the runoff from this rainfall. The flood watch for Keokuk, IA will continue but the flood watch for Gregory Landing, MO will be changed to a warning. Iowa and Cedar rivers... The Iowa and Cedar river basins will see within bank rises on both rivers over the next 5 to 7 days. However, crest forecasts will likely be lower due to less rainfall in both basins. The flood watches at Marengo on the Iowa river and near Conesville on the Cedar river will need to be re-evaluated later this morning. Wapsipinicon river... Some heavy rain occurred in the Wapsipinicon basin but was much further north in the basin. Within bank rises will be seen over the next 5 to 7 days. Since the rainfall occurred much further north than forecast, the timing of the rise near Dewitt will likely be delayed by a few days. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...08 AVIATION...Sheets HYDROLOGY...08
Hazardous weather outlook, May 4, 3:58 AM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 358 AM CDT Fri May 4 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 358 AM CDT Fri May 4 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Flooding is expected along the Mississippi river over the next 7 to 10 days. Flooding may occur along parts of the Wapsipinicon, Cedar, and Iowa rivers. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a chance of thunderstorms Saturday night. No severe storms are currently expected. There is a chance of thunderstorms Wednesday and Wednesday evening. It is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, May 4, 1:16 AM CDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 116 AM CDT Fri May 4 2018 IAZ040>042-051>053-040800- Buchanan-Delaware-Dubuque-Benton-Linn-Jones- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, and Anamosa 116 AM CDT Fri May 4 2018 ...Showers with Very Strong Winds moving into Eastern Iowa... At 115 AM CDT, doppler radar showed an area of rain showers with very strong winds occurring along a strong cold front. These showers were located from near Oelwein to Independence and moving to the east around 40 mph. Wind gusts as high as 50 mph from the west and northwest have been reported with these showers in Waterloo and Independence between midnight and 1 am. Strong winds with gusts of 40 to 50 mph can be expected through 230 AM CDT, especially along the highway 20 corridor and I-380 corridor north of Cedar Rapids. Drivers of vans. campers, trailers, and other high profile vehicles should be extra cautious, especially on north-south roads. Winds this strong may break off small tree branches. Sheets
Local storm report, May 4, 1:31 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 AM CDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM NON-TSTM WND GST INDEPENDENCE AIRPORT 42.45N 91.95W
05/04/2018 M56 MPH BUCHANAN IA AWOS
OCCURRED WITH RAIN SHOWER.
&&Special weather statement, May 4, 5:44 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
544 AM CDT FRI MAY 4 2018
IAC111-MOC045-199-041130-
Lee-Scotland-Clark-
544 AM CDT FRI MAY 4 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LEE...SCOTLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 630 AM CDT...
At 543 AM CDT, a strong thunderstorm was located near Downing, or
near Lancaster, moving east at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Kahoka, Memphis, Wyaconda, Luray, Granger, Croton, Crawford, Revere,
Arbela, Hitt, Clark County Fairgrounds, Chambersburg, Ashton, Heath
Memorial Conservation Area, Prospect Grove, Peaksville, Scotland
County Fairgrounds, Azen, Medill and Anson.
LAT...LON 4059 9235 4061 9173 4060 9172 4062 9172
4062 9160 4035 9161 4039 9235
TIME...MOT...LOC 1043Z 270DEG 44KT 4050 9245
SHEETSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 2:49 AM CDT | River Flood Warning | DVN | Clark | 19 days |
| May 4, 5:44 AM CDT | Special Weather Statement | DVN | Clark, Scotland | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.